Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 42, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 25, 2014, 5:13 PM CDT for Jefferson County, St. Clair County, Alabama. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2014, 5:13 PM CDT (22:13 UTC)
- Expired
- May 25, 2014, 6:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Jefferson County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:18 PM CDT | HAIL 1 | 3 Ne Trussville, AL | HAIL OF NICKEL TO QUARTER SIZE REPORTED ALONG I-59 VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 877 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
809
WUUS54 KBMX 252213
SVRBMX
ALC073-115-252300-
/O.NEW.KBMX.SV.W.0042.140525T2213Z-140525T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT SUN MAY 25 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JEFFERSON COUNTY IN ALABAMA...
WEST CENTRAL ST. CLAIR COUNTY IN ALABAMA...
* UNTIL 600 PM CDT
* AT 507 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TRUSSVILLE...AND MOVING NORTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
ARGO...MARGARET AND BRANCHVILLE.
THIS INCLUDES...
INTERSTATE 59 EXIT NUMBERS 141 THROUGH 154...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3364 8641 3358 8657 3368 8669 3378 8655
3377 8646
TIME...MOT...LOC 2212Z 234DEG 9KT 3366 8653
$$
05/MA2 follow-up statements
225
WWUS54 KBMX 252225
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT SUN MAY 25 2014
ALC073-115-252300-
/O.CON.KBMX.SV.W.0042.000000T0000Z-140525T2300Z/
JEFFERSON AL-ST. CLAIR AL-
525 PM CDT SUN MAY 25 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
ST. CLAIR AND NORTHEASTERN JEFFERSON COUNTIES UNTIL 600 PM CDT...
AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ARGO...OR NEAR TRUSSVILLE...MOVING NORTHEAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
ARGO...BRANCHVILLE AND MARGARET.
THIS INCLUDES...
INTERSTATE 59 EXIT NUMBERS 143 THROUGH 154...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3364 8641 3360 8654 3367 8662 3376 8655
3377 8646
TIME...MOT...LOC 2226Z 214DEG 6KT 3367 8652
$$
05/MA963
WWUS54 KBMX 252236
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT SUN MAY 25 2014
ALC073-115-252246-
/O.CAN.KBMX.SV.W.0042.000000T0000Z-140525T2300Z/
JEFFERSON AL-ST. CLAIR AL-
536 PM CDT SUN MAY 25 2014
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ST. CLAIR AND
NORTHEASTERN JEFFERSON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3364 8641 3360 8654 3367 8662 3376 8655
3377 8646
TIME...MOT...LOC 2236Z 234DEG 9KT 3370 8647
$$
05/MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:18 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 25, 3:18 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 318 PM CDT SUN MAY 25 2014 .DISCUSSION... CURRENT WATER VAPOR SATELLITE IMAGERY SHOWS THE LARGE UPPER LOW HAS MOVED ONLY SLIGHTLY SINCE YESTERDAY...AND IS NOW CENTERED OVER NEW MEXICO AND COLORADO. UPPER LEVEL RIDGING CONTINUES OVER MOST OF THE CENTRAL AND SOUTHEASTERN CONUS. AT THE SURFACE CONVECTION HAS DEVELOPED TO OUR NORTHWEST OVER MISSISSIPPI AND NORTHEAST OVER GEORGIA ALONG THE WEAK SURFACE BOUNDARY THAT HAS PERSISTED FOR SEVERAL DAYS AND WHICH REFUSES TO GO AWAY. ADDITIONAL CONVECTION HAS DEVELOPED THIS AFTERNOON TO OUR SOUTH ALONG A SURFACE TROUGH/SEA BREEZE BOUNDARY ACROSS SOUTHERN ALABAMA AND NORTHERN FLORIDA. AGITATED CUMULUS ARE PRESENT ACROSS OUR SOUTHWESTERN AND NORTHEASTERN ZONES...AND SOME RETURNS HAVE BEGUN SHOWING UP ON RADAR ACROSS CENTRAL ALABAMA. KEPT THE MENTION OF A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH 10 PM FOR MOST OF THE AREA. WILL HAVE TO WATCH TO CONVECTION FROM THE SEA BREEZE TO OUR SOUTH AS IT MOVES SLOWLY NORTHWARD WITH TIME. IF THESE STORMS HOLD TOGETHER OR SEND AN OUTFLOW BOUNDARY NORTH TOWARDS US...THEN WILL NEED TO INCREASE POPS ACROSS THE SOUTH FOR EARLY TONIGHT. MANY PLACES WILL REMAIN DRY HOWEVER WITH HIGH PRESSURE STILL IN PLACE. ALSO...WET MICROBURST AND HAIL POTENTIAL FOR THE REST OF TODAY REMAINS TOO ISOLATED TO MENTION IN THE HWO. FOR MONDAY NOT EXPECTING THINGS TO BE TOO MUCH DIFFERENT FROM TODAY. EXPECT ANOTHER HOT AFTERNOON WITH A 20 TO 30 PERCENT CHANCE FOR AFTERNOON/EARLY EVENING THUNDERSTORMS ACROSS MOSTLY THE NORTHERN AND EASTERN PORTIONS OF CENTRAL ALABAMA...WHICH ARE CLOSER TO THE REMNANT SURFACE BOUNDARY. BETTER AGREEMENT IN QPF BETWEEN THE GFS AND ECMWF WARRANTED THE SLIGHTLY HIGHER POPS FOR TOMORROW. BUT EVEN SO...A MAJORITY OF LOCATIONS SHOULD REMAIN DRY. FOR TUESDAY RAIN CHANCES LOOK FAIRLY MINIMAL AREA WIDE AS THE UPPER RIDGE SLOWLY BREAKS DOWN DUE TO THE CLOSED UPPER LOW PREVIOUSLY MENTIONED SLOWLY APPROACHING ALABAMA. FOR WEDNESDAY THROUGH NEXT SUNDAY MAINTAINED THE HIGHER POPS THAT ARE IN THE FORECAST...20 TO 30 PERCENT...DUE TO THE PRESENCE OF THE UPPER LOW OVER THE SOUTHEAST. SOMEWHERE IN THIS TIME FRAME RAIN CHANCES WILL PROBABLY BE HIGHER THAN CURRENTLY ADVERTISED...BUT NOT ABLE TO NARROW IT DOWN JUST YET. BY LATE IN THE WEEK THE UPPER LOW IS FORECAST BY BOTH THE GFS AND ECMWF TO WEAKEN/DISSIPATE...WITH A LONGWAVE RIDGE TAKING HOLD OVER MOST OF THE CENTRAL AND EASTERN CONUS. THIS MAY BRING SLIGHTLY WARMER TEMPERATURES BACK TO THE AREA JUST IN TIME FOR NEXT WEEKEND. 77/GLEASON && .AVIATION... 18Z TAF DISCUSSION. A HIGH PRESSURE RIDGE SURFACE AND ALOFT REMAINS CENTERED IMMEDIATELY SOUTH AND EAST OF THE FORECAST AREA THROUGH THE PERIOD. 12Z BMX RAOB INDICATES A BIT MORE LOW LEVEL MOISTURE THAN PREVIOUS MORNINGS. THEREFORE...WILL KEEP THE MENTION OF MVFR BR AROUND SUNRISE IN SEVERAL SPOTS...POSSIBLY BRIEFLY DIPPING LOWER. OTHERWISE...VFR CONDITIONS ARE ANTICIPATED WITH SCATTERED CUMULUS AND CIRRUS OVERHEAD. RAIN CHANCES REMAIN ON THE LOW SIDE DUE TO LIMITED MEAN MOISTURE AND FOCUSING MECHANISM. SOME RADAR ECHOES ARE GETTING CLOSER...BUT NOT ENOUGH FOR MENTION AT ANY TERMINAL. 75 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 63 86 64 87 63 / 20 30 20 10 10 ANNISTON 65 87 67 87 66 / 20 30 20 10 10 BIRMINGHAM 68 89 69 88 69 / 10 20 10 10 10 TUSCALOOSA 67 91 67 89 67 / 10 10 0 10 10 CALERA 68 88 68 87 67 / 10 10 10 10 10 AUBURN 66 86 67 86 66 / 20 30 20 10 10 MONTGOMERY 68 91 68 90 68 / 20 20 10 10 10 TROY 65 90 66 90 65 / 20 20 20 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 25, 12:54 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1254 PM CDT SUN MAY 25 2014 ALZ011>015-017>050-261800- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1254 PM CDT SUN MAY 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 25, 5:08 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT SUN MAY 25 2014
ALZ024-026-252300-
JEFFERSON AL-ST. CLAIR AL-
508 PM CDT SUN MAY 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. CLAIR AND
NORTHEASTERN JEFFERSON COUNTIES UNTIL 600 PM CDT...
AT 503 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TRUSSVILLE...MOVING NORTHEAST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SPRINGVILLE...
ODENVILLE...
CLAY...
ARGO...
MARGARET...
&&
LAT...LON 3372 8629 3355 8654 3364 8670 3378 8667
3378 8665 3377 8665 3377 8664 3377 8658
3380 8658 3380 8652 3382 8644
TIME...MOT...LOC 2208Z 219DEG 5KT 3365 8655
05/MAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 5:08 PM CDT | Special Weather Statement | BMX | St. Clair | 52 min |
| May 25, 5:23 PM CDT | Special Weather Statement | BMX | Chilton | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.